Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 53, NWS Springfield, MO

August 1, 2016Miller County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 1, 2016, 2:34 AM CDT for Miller County, Morgan County, Missouri. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2016, 2:34 AM CDT (07:34 UTC)
Expired
Aug 1, 2016, 9:30 AM CDT
In force
7 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 135 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:00 AM CDTFLOOD2 Se Florence, MOROUTE BB CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

556 
WGUS53 KSGF 010734
FFWSGF
MOC131-141-011430-
/O.NEW.KSGF.FF.W.0053.160801T0734Z-160801T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
234 AM CDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI...
  MILLER COUNTY IN CENTRAL MISSOURI...

* UNTIL 930 AM CDT MONDAY
    
* AT 230 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  TORRENTIAL RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS
  ALREADY FALLEN WITH AN ADDITIONAL ONE TO THREE INCHES EXPECTED AS 
  ADDITIONAL STORMS TRAIN OVER THE SAME AREAS. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  LAKE OF THE OZARKS STATE PARK...  ELDON...
  OSAGE BEACH...                    VERSAILLES...
  STOVER...                         LAURIE...
  IBERIA...                         SUNRISE BEACH...
  SAINT ELIZABETH...                TUSCUMBIA...
  BARNETT...                        GRAVOIS MILLS...                  

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE HH IN TUSCUMBIA...
ROUTE K AT ATWELL CREEK 5 MILES SOUTHEAST OF IBERIA...
ROUTE BB AT GABRIEL CREEK NEAR FLORENCE...
HIGHWAY 52 AT COON CREEK 3 MILES NORTHEAST OF TUSCUMBIA...
AND ROUTE O NEAR LAURIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3868 9284 3860 9284 3845 9266 3843 9262
      3843 9241 3834 9240 3834 9220 3802 9218
      3802 9251 3810 9259 3821 9264 3823 9271
      3819 9277 3820 9296 3821 9293 3823 9296
      3819 9301 3822 9299 3827 9308 3869 9306

$$

FOSTER
2 follow-up statements
422 
WGUS73 KSGF 010945
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 AM CDT MON AUG 1 2016

MOC131-141-011430-
/O.CON.KSGF.FF.W.0053.000000T0000Z-160801T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN MO-MILLER MO-
445 AM CDT MON AUG 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
MORGAN AND MILLER COUNTIES...

AT 440 AM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING MODERATE TO HEAVY RAIN ACROSS THE WARNED AREA. 2 TO 4
INCHES OF RAIN HAS FALLEN ACROSS MUCH OF THE WARNED AREA. FLASH
FLOODING IS EXPECTED.

CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...
LAKE OF THE OZARKS STATE PARK...  ELDON...
OSAGE BEACH...                    VERSAILLES...
LAKE OZARK...                     LAURIE...
IBERIA...                         TUSCUMBIA...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE HH IN TUSCUMBIA...
ROUTE K AT ATWELL CREEK 5 MILES SOUTHEAST OF IBERIA...
ROUTE BB AT GABRIEL CREEK NEAR FLORENCE...
HIGHWAY 52 AT COON CREEK 3 MILES NORTHEAST OF TUSCUMBIA...
AND ROUTE O NEAR LAURIE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING WITH
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE AND A HALF INCHES ARE
EXPECTED IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3868 9284 3860 9284 3845 9266 3843 9262
      3843 9241 3834 9240 3834 9220 3802 9218
      3802 9251 3810 9259 3821 9264 3823 9271
      3819 9277 3820 9296 3821 9293 3823 9296
      3819 9301 3822 9299 3827 9308 3869 9306

$$

FOSTER
834 
WGUS73 KSGF 011430
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 AM CDT MON AUG 1 2016

MOC131-141-011439-
/O.EXP.KSGF.FF.W.0053.000000T0000Z-160801T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN MO-MILLER MO-
930 AM CDT MON AUG 1 2016

...THE FLASH FLOOD WARNING FOR MORGAN AND MILLER COUNTIES WILL EXPIRE
AT 930 AM CDT...

...THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD ADVISORY...

 THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED
TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY
ROAD CLOSURES.

LAT...LON 3868 9284 3860 9284 3845 9266 3843 9262
      3843 9241 3834 9240 3834 9220 3802 9218
      3802 9251 3810 9259 3821 9264 3823 9271
      3819 9277 3820 9296 3821 9293 3823 9296
      3819 9301 3822 9299 3827 9308 3869 9306

$$

TERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:34 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 31, 11:34 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Springfield MO
1134 PM CDT SUN JUL 31 2016

.SHORT TERM...(This evening through Monday)
Issued at 100 PM CDT Sun Jul 31 2016

Ongoing convection continuing across primarily central into south
central Missouri at this time. This activity is the remnants of an
earlier MCS that is interacting with the northward advancing
surface warm front currently located across the northern CWA. This
activity should continue to progress across the area this
afternoon.

Models are hinting at yet another MCS developing overnight...but a
little further east than last night. Right now...this will
primarily affect central Missouri with wind being the primary
threat.

Otherwise...a strong upper level trough moving through the
Canadian Rockies will push the upper level ridge eastward and
allow the upper high to begin to build eastward. High temperatures
on Monday should be noticably warmer in the upper 80s to lower
90s. Heat index values will be in the upper 90s with a few areas
flirting with 100 degrees or above.

.LONG TERM...(Monday Night through Sunday)
Issued at 100 PM CDT Sun Jul 31 2016

As the upper high shifts eastward and the surface front moves
northward...rain chances will shift primarily to the eastern
CWA...along the eastern periphery of the high.

The primary concern then shifts to those higher heat index
values. Tuesday and Wednesday should be the peak days for heat
indicies. At this time...values look to be in the 100 to 107
range...so will continue to monitor for advisory criteria.

A second short wave moves across southern Canada on Thursday which
will allow a surface front to once again approach central Missouri
by Saturday and increase our rain chances once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1131 PM CDT Sun Jul 31 2016

Elevated convection has developed over the past couple of hours
north of the CWA in a northwest to southeast band. Most of this
activity should remain north of the CWA over the next couple of
hours before eventually drifing into the far northeast CWA.
Activity should remain well to the northeast of the terminal
locations with VFR conditions expected at all 3 forecast points.
Upper level ridge of high pressure should begin to build into the
area from the southwest.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Lindenberg
Hazardous weather outlook, Aug 1, 1:01 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT MON AUG 1 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
101 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

 A THUNDERSTORM COMPLEX WILL IMPACT CENTRAL MISSOURI OVERNIGHT...AND
 AFFECT AREAS GENERALLY ALONG AND NORTH OF A LINE FROM WARSAW TO
 CAMDENTON TO SALEM.

 THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL WHICH
 COULD RESULT IN LOCALIZED FLASH FLOODING...FREQUENT LIGHTNING
 AND WIND GUSTS UP TO 50 MPH.

 ADDITIONAL SCATTERED THUNDERSTORM DEVELOPMENT WILL OCCUR DURING
 THE DAY MONDAY MAINLY ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI.
 ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

 SOME AREAS OF SOUTHWESTERN MISSOURI AND SOUTHEASTERN KANSAS COULD
 SEE HEAT INDEX VALUES IN THE MIDDLE AND UPPER 90S MONDAY
 AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY ACROSS SOUTH
 CENTRAL MISSOURI TUESDAY. NO ORGANIZED SEVERE WEATHER IS
 EXPECTED AT THIS TIME...HOWEVER A STRONG WIND GUST...FREQUENT
 LIGHTNING...AND HEAVY RAINFALL MAY BE POSSIBLE IN THE STRONGER
 STORMS.

  TEMPERATURES WILL INCREASE THIS WEEK AS A HIGH PRESSURE RIDGE
  MOVES INTO THE REGION. THE WARMEST DAYS WILL BE WEDNESDAY AND
  THURSDAY AS HEAT INDICES WILL LIKELY CLIMB INTO THE LOWER TO
  MID 100S ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Aug 1, 1:27 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 AM CDT MON AUG 1 2016

MOZ056-057-010730-
MILLER MO-MORGAN MO-
127 AM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND MILLER COUNTIES UNTIL
230 AM CDT...

AT 126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VERSAILLES...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
LAKE OF THE OZARKS STATE PARK...  LAKE OF THE OZARKS...
ELDON...                          OSAGE BEACH...
VERSAILLES...                     LAKE OZARK...
STOVER...                         LAURIE...
IBERIA...                         SAINT ELIZABETH...
ST. ELIZABETH...                  TUSCUMBIA...
GRAVOIS MILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING AND TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3867 9284 3860 9284 3844 9264 3843 9241
      3834 9240 3834 9229 3832 9224 3834 9220
      3810 9218 3802 9220 3802 9239 3810 9259
      3821 9265 3822 9274 3819 9278 3831 9308
      3869 9305
TIME...MOT...LOC 0626Z 337DEG 29KT 3842 9276

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:05 AM CDTFlash Flood WatchSGFMaries, Miller, Morgan, Phelps9 hr
Aug 1, 1:27 AM CDTSpecial Weather StatementSGFMiller, Morgan63 min
Aug 1, 3:50 AM CDTFlash Flood WarningSGFBenton, Camden6 hr
Aug 1, 5:40 AM CDTAreal Flood AdvisorySGFBenton, Camden, Dallas, Hickory4 hr
Aug 1, 6:12 AM CDTFlash Flood WarningSGFBenton, Camden, Hickory4 hr
Aug 1, 7:21 AM CDTAreal Flood AdvisorySGFMaries3 hr
Aug 1, 9:26 AM CDTAreal Flood AdvisorySGFBenton, Camden, Dallas, Hickory6 hr
Aug 1, 9:28 AM CDTAreal Flood AdvisorySGFMiller, Morgan6 hr
Aug 1, 9:40 AM CDTAreal Flood AdvisorySGFBenton, Camden6 hr
Aug 1, 11:47 AM CDTAreal Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Aug 1, 2:36 PM CDTHeat AdvisorySGFBarton, Jasper, McDonald, Newton5 hr
Aug 1, 5:53 PM CDTAreal Flood WarningSGFBenton, Miller, Morgan10 hr

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.